Alert archive / South Carolina / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS Columbia, SC

May 19, 20164 counties in South Carolina

NWS Columbia, SC issued this areal flood advisory at May 19, 2016, 8:26 PM EDT for 4 counties in South Carolina. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 8:26 PM EDT (00:26 UTC)
Expired
May 19, 2016, 11:15 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WGUS82 KCAE 200026
FLSCAE

FLOOD ADVISORY
NATIONAL WEATHER SERVICE COLUMBIA SC
826 PM EDT THU MAY 19 2016

SCC003-009-011-075-200315-
/O.NEW.KCAE.FA.Y.0021.160520T0026Z-160520T0315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGEBURG SC-BARNWELL SC-BAMBERG SC-AIKEN SC-
826 PM EDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1115 PM EDT

* AT 815 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH
  ISOLATED THUNDERSTORMS EXTENDING FROM SOUTHERN AIKEN COUNTY
  EASTWARD THROUGH BARNWELL, BAMBERG, AND ORANGEBURG COUNTIES. 
  SOME OF THE SHOWERS CONTAINED HEAVY RAIN. THE SHOWERS WERE
  MOVING EASTWARD NEAR 5 MPH. STORM TOTALS OF 3 TO 4 INCHES IN
  SOME LOCATIONS WILL LEAD TO MINOR FLOODING ALONG SMALL STREAMS
  AND POOR-DRAINAGE AREAS. 

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
  DENMARK...BARNWELL STATE PARK...AND LONG BRANCH BAY
  HERITAGE PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT TAKES LITTLE WATER TO MOVE A VEHICLE OFF THE ROAD AND INTO  
DEEPER WATER. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER 
TO RECOGNIZE THE DANGERS OF FLOODING.

&&

LAT...LON 3317 8177 3321 8177 3321 8180 3329 8187
      3331 8184 3331 8188 3333 8190 3341 8193
      3341 8191 3343 8193 3345 8191 3359 8132
      3357 8079 3341 8059 3329 8060 3315 8089
      3314 8149 3316 8154 3314 8156 3314 8174

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at May 19, 8:06 PM EDT, 20 minutes earlier.

Area forecast discussion, May 19, 8:06 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
806 PM EDT THU MAY 19 2016

.SYNOPSIS...
A series of low pressure systems will move northeastward along a
stalled front in the forecast area through Friday. The last in the
series will have moved northeast of the area Saturday and drying
will begin. An approaching pressure ridge will extend through the
area Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Wedge remains across the forecast area with locations in the
southeastern Midlands and CSRA in the low 70s with the remainder
of the area in the low to mid 60s. Showers and isolated
thunderstorms have developed along the boundary between the cool
and warm air...with some localized very heavy rainfall. WSR-88D rain
rates up to 4 inches an hour have been noted with some minor
flooding of roads and low lying areas in and around the Denmark
area. Heaviest rain currently stretches from Bamberg through the
Savannah River Site...eastern Augusta and Fort Gordon. with pwat
values around 1.75 inches the potential for heavy rain will
continue overnight with concerns currently along the boundary
where cells continue training. With the extensive cloud cover and
rain overnight low temperatures will only fall a few degrees with
lows in the northern and central Midlands in the upper 50s to low
60s...and mid 60s in the southeastern Midlands and CSRA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Wedge continues Friday with continued moisture flux/isentropic
lift. Leaned toward the local wedge scheme for maximum
temperatures across the central and north CWA. Shortwave trough
moving through the region in the evening and models indicate
strong associated lift. Weak surface low moving from south Georgia
northeast across the east Midlands and Coastal Plain during the
early evening. Precipitable water remains above climatology 1.5 to
1.75 inches. So heavy rain remains possible especially late in the
day and evening as suggested by high-resolution models. A few
thunderstorms possible, mainly elevated convection as warm front
moves slowly north through the area...although wedge may linger
north of CAE.

Cold front will move through the forecast area Saturday morning,
with the front pushing east of the area during the afternoon.
Models suggest the front will move offshore by the afternoon.
There will still be a chance for showers and a few thunderstorms
early in the day Saturday, with the chance for rainfall
diminishing by the afternoon. Moisture lifting northeast of the
area Saturday night...broad but amplified upper trough over the
Eastern Seaboard. Drier air advecting into the region with
downslope flow developing.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Downslope flow Sunday but upper trough rotating through the area.
Temperatures aloft cold but moisture appears shallow. Latest
guidance suggests dry forecast Sunday but kept a slight chance of
showers associated with instability but threat for showers may be
in the east. The upper low will lift northeast early next week
allowing ridging and surface high pressure to build into the area.
This pattern supports dry weather and near normal temperatures.
Moisture may increase late in the period as ridge moves off the
coast.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Expect mainly IFR conditions through the TAF period. Moisture will
remain high in a wedge pattern with an associated stationary
front in or just south of the Central Savannah River Area. The
models depict isentropic lift through the TAF period. The NAM and
GFS MOS plus SREF guidance were in good agreement indicating IFR
conditions. The focus for heavier showers and possible
thunderstorms will be strongest this evening near the front
affecting AGS and DNL, and Friday afternoon throughout the area
ahead of the next significant mid-level shortwave trough.
Widespread cloudiness should help limit instability and
thunderstorm coverage. Expect scattered embedded thunderstorms
with too much timing uncertainty for inclusion in the TAFs at this
time. The GFS LAMP supported mainly northeast winds 5 to 10 knots.

EXTENDED AVIATION OUTLOOK...High moisture associated with low
pressure near the forecast area will likely support widespread ifr
conditions through Friday night. Showers and possibly
thunderstorms will occur. The low will begin to lift farther
northeast of the area Saturday, but an associated lingering cold
front or trough will help support a continued chance of
restrictions in showers and thunderstorms into Sunday. A dry
pressure ridge will likely dominate Monday and Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 19, 6:49 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
649 AM EDT THU MAY 19 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
649 AM EDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE
AFTERNOON. THE MAIN THREAT WITH ANY STRONGER ACTIVITY WILL BE THE
HEAVY RAINFALL POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND STRONG THUNDERSTORMS, WITH HEAVY RAINFALL BEING THE
PRIMARY THREAT, WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 19, 6:27 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      DENMARK                 33.32N 81.14W
05/19/2016                   BAMBERG            SC   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED MINOR STEET FLOODING
            WITH DITCHES FULL IN DENMARK.

&&

JL/MP

Nearby

Areal Flood Advisories in South Carolina, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.